Rhode Island, 2015

Winter Weather in Rhode Island, February 21 to 22, 2015

February 21 to 22, 2015 · NWS BOX · 4 events in 4 counties and zones

Low pressure moved up to southern New England from the southern plains bringing a mix of wintry precipitation to southern New England. This coincided with an arctic cold front moving through the region as well.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moved up to southern New England from the southern plains bringing a mix of wintry precipitation to southern New England. This coincided with an arctic cold front moving through the region as well. Due to the heavy snow collected through the month of February, the roof of the Garden Center at Lowe's on Quaker Lane in Warwick collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 21, 4:39 PM EST, 21 minutes earlier.

Area forecast discussion, Feb 21, 4:39 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
439 PM EST SAT FEB 21 2015

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS NEW ENGLAND TONIGHT BRINGING A MIX
OF WINTRY PRECIPITATION TO THE AREA INTO SUNDAY MORNING. AN ARCTIC
COLD FRONT MOVES ACROSS THE AREA SUNDAY NIGHT. NORTHWEST WINDS
WILL BRING BITTERLY COLD AIR FOR THE START OF THE WEEK. ANOTHER
ARCTIC COLD FRONT MOVES THROUGH ON WEDNESDAY WITH POTENTIAL FOR
SOME MORE SNOW. HIGH PRESSURE THEN FOLLOWS WITH ANOTHER PERIOD OF
BITTERLY COLD AIR.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

430 PM UPDATE...

*** SNOW/SLEET AND FREEZING RAIN YIELDS DIFFICULT TRAVEL INTO THIS
 EVENING ALONG THE COAST AND OVERNIGHT INLAND ***

SYNOPTIC OVERVIEW...

AT 4 PM THE LEADING EDGE OF THE SNOW SHIELD IS INTO RI AND EASTERN
MA. ONCE SNOW BEGINS IT QUICKLY BECOMES MODERATE WITH VSBY AOB 1
MILES ALONG WITH SNOWFALL RATES APPROACHING AN INCH PER HOUR. LATEST
WATER VAPOR IMAGERY SHOWS A NICE PLUME OF ENHANCED/COOLING CLOUD
TOPS FROM THE TN VLY NEWD INTO NEW ENGLAND. THIS IS IN RESPONSE TO
STRONG JET DYNAMICS IN THIS CONVEYOR BELT WITH 925 MB AND 850 MB
WIND SPEEDS +2 TO +3 STD FROM CLIMO...ALONG WITH STRENGTHENING UPPER
LEVEL JET STREAK AND RRQ OVER NEW ENGLAND. THESE STRONG JET DYNAMICS
ADVECT A PLUME OF PWATS EXCEEDING +1 STD DEVIATION FROM CLIMO. HENCE
PLENTY OF FORCING FOR ASCENT WITHIN A MOIST COLUMN. THIS YIELDS A
MODEL CONSENSUS QPF OF UP TO 1 INCH ALONG THE SOUTH COAST TAPERING
DOWN TO 0.40 INCHES ALONG THE MA/NH BORDER.

PTYPE AND SNOWFALL...

STRONG LOW LEVEL WARM ADVECTION ACROSS THE AREA IS BEING OFFSET OR
MODIFIED BY VERY COLD NEAR SHORE WATER TEMPS WITH MANY HARBORS/BAYS
PARTIALLY OR COMPLETELY FROZEN. AS A RESULT DEW PTS ARE ONLY IN THE
U20S ACROSS CAPE COD AND THE ISLANDS WITH TEENS WELL INLAND. GFS/NAM
AND HI RES GUID IN GOOD AGREEMENT THAT NOSE OF WARM AIR AROUND 925
MB HOLDS OFF UNTIL AFTER 03Z. THUS MOSTLY SNOW ACROSS THE REGION
THRU 03Z/10 PM...THEN BETWEEN 03Z AND 06Z WILL SEE LINE OF MIXED
PRECIP SPREAD NORTHWARD TO ABOUT A BDL-ORH-BED-BVY LINE AND HOLD
THERE OVERNIGHT...WITH ALL SNOW TO THE NW OF THIS LINE. THUS
EXPECTING ABOUT 4-6" OF SNOW ALONG AND NORTHWEST OF I-84 TO I-90 AND
NORTHEAST INTO I-495 CORRIDOR OR NORTHEAST MA. SOUTH OF THIS AREA
INTO NORTHEAST CT-MUCH OF RI INTO SOUTHEAST MA EXPECTING 2-4" OF
SNOW FOLLOWED BY A PERIOD OF SLEET/FREEZING RAIN 10 PM TO 1 AM. THIS
INCLUDES THE BOSTON TO PROVIDENCE CORRIDOR. CAPE COD AND THE ISLANDS
WILL HAVE A FEW HOURS THIS EVENING OF SNOW...SLEET AND POSSIBLY
FREEZING RAIN BEFORE CHANGING OVER TO ALL RAIN.  GIVEN THIS HAVE
EXPANDED THE WINTER WEATHER ADVISORY FOR CAPE COD AND THE ISLANDS.
AS PREVIOUS FORECASTER INDICATED DESPITE SURFACE TEMPS CLIMBING INTO
THE MU30S A FROZEN GROUND MAY STILL YIELD FREEZING RAIN. HENCE VERY
TREACHEROUS TRAVEL INTO AT LEAST THIS EVENING AND OVERNIGHT ACROSS
THE INTERIOR.

MAY SEE LOWER SNOW TOTALS ALONG THE MA/NH BORDER AS BEST FORCING FOR
ASCENT IS FARTHER SOUTH CLOSER TO THE I-84 CORRIDOR NORTHEAST INTO I-
90 AND I-495 OF NORTHEAST MA. LITTLE CONCERNED HOW SNOW INTENSITY
DROPS OFF ACROSS NORTHERN NJ/LOWER HUDSON VALLEY WESTWARD INTO PA.
COULD BE SOME MID LEVEL DRY AIR THAT SHOULD EVENTUALLY RESATURATE.
THUS RADAR SHOULD FILL BACK IN TOWARD 00Z/7 PM.

RAINFALL...

AS PTYPE TRANSITIONS FROM SNOW/SLEET TO FREEZING RAIN IN THE 10 PM
TO 1 AM WINDOW...EXPECT A PERIOD OF MODERATE TO PERHAPS HEAVY RAIN
ALONG THE SOUTH COAST. MODELS SUGGEST UP TO 0.50 INCHES OF RAINFALL
AFTER THE CHANGEOVER. THIS COMBINED WITH SNOW CLOGGED STORM DRAINS
WILL RESULT IN AT LEAST MINOR TO PERHAPS MODERATE STREET/URBAN TYPE
FLOODING. IN ADDITION...THIS RAINFALL COMBINED WITH LEFTOVER
SNOWPACK AND TODAY/S SNOWFALL WILL INCREASE THE RISK OF ROOF
COLLAPSES. GREATEST RISK LIKELY ALONG THE SOUTH COAST WHERE RAINFALL
WILL BE HEAVIEST.

WINDS...

NOW THAT LOW LEVEL WARM ADVECTION IS INCREASING INVERSION IS
BEGINNING TO DEVELOP. SO DESPITE LOW LEVEL JET INCREASING TO 50-60
KTS STRONGER WINDS ALOFT WILL NOT BE ABLE TO MIX DOWN AS WAS THE
CASE THIS AFTERNOON.

&&

.SHORT TERM /SUNDAY/...

PRECIP LINGERS IN THE MORNING. PTYPE REMAINS TRICKY BUT SHOULD SEE
SNOW/SLEET ALONG AND NW OF I-84/I-90 AND I-495 WITH RAIN ELSEWHERE.
HOWEVER GIVEN COLD GROUND WOULD NOT BE SURPRISED TO SEE POCKETS OF
FREEZING RAIN IN NORTHEAST CT/NORTHWEST RI INTO NORTHEAST MA
INCLUDING THE BOSTON TO PROVIDENCE CORRIDOR. ALL RAIN LIKELY FOR
SOUTHEAST MA INCLUDING CAPE COD AND THE ISLANDS WHERE TEMPS MAKE A
RUN AT 40.

TROUGH MOVES OFFSHORE WITH A DRYING TREND FROM NW TO SE AS THE
MORNING PROGRESSES. BY MIDDAY PRECIP WILL HAVE ENDED MOST LOCATIONS
EXPECT LINGERING OVER CAPE COD AND THE ISLANDS INTO EARLY AFTERNOON.
DESPITE COLUMN DRYING OUT LOW CLOUDS SHOULD HANG TOUGH ALONG WITH
POSSIBLE AREAS OF DRIZZLE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
BIG PICTURE...

MEAN PATTERN FOR NEXT WEEK CONTINUES TO FEATURE A TROUGH IN THE EAST
AND RIDGE IN THE WEST. SOME SIGNS OF THE WESTERN RIDGE SHIFTING
FARTHER WEST OVER THE PACIFIC LATE IN THE WEEK. SHORTWAVES TRAVEL
THROUGH THE EASTERN TROUGH DURING THE WEEK. ONE PASSES NORTH OF NEW
ENGLAND MONDAY. A SECOND SHORTWAVE DIVES SOUTH FROM THE ARCTIC AND
SWEEPS ACROSS NEW ENGLAND AROUND WEDNESDAY. CONTOUR HEIGHTS REMAIN
BELOW NORMAL AND OCCASIONALLY WELL BELOW NORMAL MOST OF THE WEEK.

THIS POINTS TO CONTINUED COLD WEATHER THROUGH THE WEEK WITH ONE
PERIOD OF UNSETTLED WEATHER MIDWEEK. MODEL MASS FIELDS ARE SIMILAR
THROUGH FRIDAY ALTHOUGH WITH SOME DIVERGENCE LATE IN THE PERIOD. WE
USED A BLEND OF THE LONG RANGE GUIDANCE.

DAILIES...

SUNDAY NIGHT-MONDAY... ARCTIC COLD FRONT MOVES OFFSHORE SUNDAY
NIGHT. DIFFERENCES IN TIMING BETWEEN GFS AND ECMWF WITH THE GFS A
LITTLE FASTER. BUT TREND AND RESULT IS THE SAME. NORTHWEST WINDS
TRAILING THE FRONT THEN DRAWS ARCTIC COLD AIR OVER THE REGION. THIS
ARCTIC FLOW CONTINUES ON MONDAY. HIGH PRESSURE BUILDS OVER THE
REGION MONDAY NIGHT DIMINISHING WINDS AND PROVIDING MOSTLY CLEAR
SKIES.

OBSERVED TEMPERATURES UPSTREAM SUGGEST SUNDAY NIGHT MIN SFC TEMPS
HERE WILL BE IN THE ZERO TO 15F RANGE. WE USED 5 TO 15 ABOVE. TEMPS
ALOFT ON MONDAY START THE DAY SUPPORTING MAX SFC TEMPS OF 15 TO
20F...BUT THEN COOLING ALOFT REDUCES THIS TO 10 TO 15F IN THE
AFTERNOON. SO LIKELY SCENARIO HAS TEMPS GOING UP A LITTLE IN THE
MORNING BUT THEN FALLING AGAIN BY AFTERNOON. CLEAR SKIES AND
DIMINISHING WIND MONDAY NIGHT WILL ALLOW RADIATIONAL COOLING WITH
DEWPOINTS BELOW ZERO AND SOME BELOW -10. WE NUDGED MIN TEMPS 2-3F
COLDER THAN GUIDANCE.

COLD ADVECTION MIXING WILL REACH TO 900 OR 925 MB. WINDS IN THIS
MIXED LAYER REACH 25 KNOTS ON THE ECMWF AND 30 KNOTS ON THE GFS.
EXPECT NORTHWEST WIND GUSTS REACHING THIS RANGE ON MONDAY THEN
DIMINISHING MONDAY NIGHT.

WIND CHILLS MONDAY WILL BE ON EITHER SIDE OF ZERO. THEN AS THE WIND
DIMINISHES MONDAY NIGHT THE CHILL CAUSED BY THE REMAINING WIND WILL
REACH 10 TO 20 BELOW ZERO. A WIND CHILL ADVISORY MAY BE NEEDED
ESPECIALLY IN WESTERN/CENTRAL MASSACHUSETTS.

FINALLY...THE FLOW OF VERY COLD AIR OVER THE COASTAL WATERS WILL
RESULT IN ANOTHER ROUND OF OCEAN EFFECT SNOW SHOWERS. AIR-WATER
TEMPERATURE DIFFERENTIALS WILL REACH 20-23C. THE NORTHWEST FETCH
SHOULD FAVOR BANDS THAT EITHER GRAZE OR STAY NORTH/EAST OF OUTER
CAPE COD.

TUESDAY-WEDNESDAY... HIGH PRESSURE SHIFTS EAST OF NEW ENGLAND
TUESDAY WITH A SOUTH/SOUTHWEST FLOW DEVELOPING. THIS WILL BRING
INCREASING SKY COVER LATER TUESDAY THROUGH WEDNESDAY. SURFACE
CLIPPER PASSES NORTH OF NEW ENGLAND WEDNESDAY BUT SWINGS A COLD
FRONT THROUGH THE REGION IN THE EVENING. NORTHERN AND SOUTHERN JETS
MOVE CLOSE TO EACH OTHER OVER NEW ENGLAND AND THE MID ATLANTIC
COASTS AND COULD SPIN UP A WAVE ALONG THE FRONT AS IT REACHES THE
COAST. THE 00Z GEM GLOBAL IS THE ONLY ONE TO SUGGEST THIS SCENARIO
WHILE THE GFS AND ECMWF MAINTAIN A SIMPLE COLD FROPA. THE FLOW AND
THE MOISTURE PROFILES ARE MEDIOCRE. BUT THE PROXIMITY OF THE TWO
JETS IS A RED FLAG THAT IS DIFFICULT TO IGNORE. WE WILL MAINTAIN
CHANCE POPS FOR SNOW SHOWERS TUESDAY NIGHT AND WEDNESDAY MORNING.
THIS REMAINS LOW CONFIDENCE.

THURSDAY-FRIDAY... HIGH PRESSURE FROM THE NORTHERN PLAINS BUILDS
OVER THE NORTHEAST USA. THIS WILL MEAN DRY WEATHER. IT ALSO MEANS
ANOTHER NORTHWEST FLOW OF ARCTIC AIR DRAWN SOUTH BY THE DEPARTING
SYSTEM. THE COLD AIR SHOULD BRING OCEAN EFFECT SNOW NEAR CAPE COD
WITH AIR-WATER TEMP DIFFERENCES AROUND 17C. A NORTH FLOW WOULD BRING
THE SHOWER BANDS INTO CAPE COD BAY WHILE NORTHWEST FLOW WOULD AGAIN
KEEP THE BANDS JUST EAST OF PROVINCETOWN. TEMPS ALOFT OVER LAND
WOULD BE AROUND -20 TO -25C WHICH WOULD SUPPORT MAX SFC TEMPS 15 TO
25F.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SUNDAY/...

THRU 00Z...

SNOW OVERSPREADS ALL TERMINALS BETWEEN 3 PM AND 5 PM AND QUICKLY
BECOMES MODERATE WITH VSBYS AOB 1 MILE AND CIGS OVC010-020.
FORECAST CONFIDENCE IS HIGH THRU 00Z.

AFTER 00Z...

SNOW CHANGES OVER TO RAIN 7 PM TO 10 PM ACROSS CAPE COD AND THE
ISLANDS. ELSEWHERE MODERATE TO PERHAPS HEAVY SNOW WITH VSBYS AOB
3/4 MILE AND CIGS AOB OVC010 AT LEAST THRU 03Z. RAIN/SNOW LINE
PROGRESSES NORTHWEST-WARD TO AROUND A BDL-ORH-BED-BVY BY 06Z. A
FEW HOURS OF FREEZING RAIN AND SLEET LIKELY PVD-BOS NORTHWARD TO
THIS LINE FROM 03Z-06Z. THEN SHOULD BE ALL RAIN BOS-PVD AFTER 06Z
SOUTHWARD TO CAPE COD. LLWS POSSIBLE ESPECIALLY AWAY FROM THE
SOUTH COAST WITH LIGHTER SW WINDS AT THE SURFACE AND 50-60KT SW
WIND AT 2-3 KFT FROM 00Z-06Z. MODERATE FORECAST CONFIDENCE.

SUNDAY...
RAIN OVER RI AND SOUTHEAST MA WITH SNOW/SLEET AND FREEZING RAIN
LIKELY FROM KBDL-KORH-KBED-KBVY...THEN ENDING AROUND 15Z-ISH TO
18Z CAPE COD AND THE ISLANDS. IFR/MVFR IN THE AM IMPROVING TO VFR
BY MIDDAY...EXCEPT DELAYED ACROSS CAPE COD AND THE ISLANDS.

KBOS TAF...MODERATE TO HIGH CONFIDENCE THRU 03Z THEN UNCERTAINTY
ON EXACT TIMING OF IMPACTS / CONDITIONS.

KBDL TAF...MODERATE TO HIGH CONFIDENCE THRU 03Z THEN UNCERTAINTY
ON EXACT TIMING OF IMPACTS / CONDITIONS.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

SUNDAY NIGHT THROUGH TUESDAY...HIGH CONFIDENCE. VFR EXCEPT MVFR
NORTH/EAST OF OUTER CAPE COD IN OCEAN EFFECT SNOW SHOWERS.

TUESDAY NIGHT AND WEDNESDAY...LOW CONFIDENCE. MVFR CIGS/VSBYS IN
SNOW SHOWERS. CHANCE OF IFR VSBYS IN SNOW SHOWERS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SUNDAY/...

TONIGHT...

SOUTH TO SOUTHWEST WINDS 20 TO 30 KT WITH STRONGEST WINDS OFFSHORE
WHERE WARMER/ICE FREE WATERS EXIST. SNOW LIMITS VSBY THROUGH 7 PM
WITH SNOW CHANGING TO SLEET AND RAIN 7-10PM SOUTH WATERS THEN 10 PM
TO 1 AM NORTHERN WATERS.

SUNDAY...

SOUTHWEST WINDS IN THE MORNING SHIFT TO NORTHWEST IN THE AFTERNOON
AND BECOME LIGHT. VSBY LOW IN THE MORNING IN RAIN THEN IMPROVING IN
THE AFTERNOON BUT AREAS OF FOG MAY LIMIT VSBY.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...MODERATE CONFIDENCE.

SUNDAY NIGHT AND MONDAY...NORTHWEST GALES DEVELOP IN COLD FLOW OVER
THE WATERS. GALES DIMINISH MONDAY NIGHT. SEAS BUILD TO 5-8 FEET
MAINLY ON THE OUTER WATERS...THEN DIMINISH MONDAY NIGHT AS HIGH
PRESSURE BUILDS OVERHEAD.

TUESDAY-WEDNESDAY...HIGH PRESSURE MOVES OFFSHORE AND BRINGS
SOUTH/SOUTHWEST WINDS WHICH INCREASE TO 25 KNOTS TUESDAY NIGHT.
WINDS SHIFT TO NORTHWEST WEDNESDAY AS ANOTHER ARCTIC FRONT SWEEPS
ACROSS THE WATERS. GUST POTENTIAL IN THE NORTHWESTERS WILL BE 30
KNOTS. BUILDING SEAS TUESDAY NIGHT AND WEDNESDAY WITH POTENTIAL FOR
4 TO 7 FEET ON THE OUTER WATERS.  A SMALL CRAFT ADVISORY MAY BE
NEEDED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 1 PM EST SUNDAY FOR CTZ002>004.
MA...WINTER WEATHER ADVISORY UNTIL 11 PM EST THIS EVENING FOR
     MAZ022>024.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST SUNDAY FOR MAZ002>021-
     026.
RI...WINTER WEATHER ADVISORY UNTIL 11 PM EST THIS EVENING FOR
     RIZ008.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST SUNDAY FOR RIZ001>007.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST SUNDAY FOR ANZ231>234.
     SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR ANZ230-
     251.
     SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR ANZ235-237-250-
     254>256.
     GALE WATCH FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT FOR
     ANZ250-254-255.
     GALE WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     ANZ251.
     GALE WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR
     ANZ256.

&&

SYNOPSIS...NOCERA
NEAR TERM...NOCERA
SHORT TERM...NOCERA
LONG TERM...WTB
AVIATION...WTB/NOCERA
MARINE...WTB/NOCERA
Hazardous weather outlook, Feb 21, 4:12 AM EST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
412 AM EST SAT FEB 21 2015

CTZ002>004-MAZ002>022-026-RIZ001>007-220915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
412 AM EST SAT FEB 21 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ANOTHER ROUND OF BITTERLY COLD AIR AND WIND CHILL IS EXPECTED
MONDAY NIGHT INTO TUESDAY MORNING. WIND CHILL HEADLINES MAY BE
NEEDED.

THERE IS A CHANCE OF A SNOW TUESDAY NIGHT AND WEDNESDAY. THE
CHANCE OF THIS WILL INCREASE IF A POTENTIAL COASTAL STORM DOES
INDEED DEVELOP. LOW CONFIDENCE FOR THIS FORECAST AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ023-024-RIZ008-220915-
DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
412 AM EST SAT FEB 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER ROUND OF BITTERLY COLD AIR AND WIND CHILL IS EXPECTED
MONDAY NIGHT INTO TUESDAY MORNING. WIND CHILL HEADLINES MAY BE
NEEDED.

THERE IS A CHANCE OF A SNOW TUESDAY NIGHT AND WEDNESDAY. THE
CHANCE OF THIS WILL INCREASE IF A POTENTIAL COASTAL STORM DOES
INDEED DEVELOP. LOW CONFIDENCE FOR THIS FORECAST AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-220915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
412 AM EST SAT FEB 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NORTHWEST GALES ARE POSSIBLE MONDAY INTO MONDAY NIGHT WITH MORE
AREAS OF MODERATE TO HEAVY FREEZING SPRAY EXPECTED.

A COASTAL STORM MAY AFFECT SOME OF THE COASTAL WATERS ON
WEDNESDAY BUT CONFIDENCE ON THE TRACK AND INTENSITY IS LOW THIS
FAR OUT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Western Kent

When
February 21, 5:00 PM EST to February 22, 11:00 AM EST
Where
Western Kent forecast zone
Reported by
Trained Spotter
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Two to three inches of snow fell across western Kent County.

Winter Weather, Eastern Kent

When
February 21, 5:00 PM EST to February 22, 1:00 PM EST
Where
Eastern Kent forecast zone
Reported by
Trained Spotter
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Two to four inches of snow fell across eastern Kent County.

Winter Weather, Northwest Providence

When
February 21, 5:00 PM EST to February 22, 12:00 PM EST
Where
Northwest Providence forecast zone
Reported by
Trained Spotter
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

One to five inches of snow fell across northwestern Providence County.

Winter Weather, Washington

When
February 21, 6:00 PM EST to February 22, 11:00 AM EST
Where
Washington forecast zone
Reported by
Amateur Radio
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

One to six inches of snow fell across Washington County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2015Every state in 2015This day in weather historyWarnings in Rhode Island, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561471, 561472, 561473, 561474.